Virginia, 2003

Damaging Winds and Lightning Strike in Virginia, August 16 to 17, 2003

August 16 to 17, 2003 · NWS LWX · 8 events in 6 counties and zones

Thunderstorms with heavy downpours, frequent lightning, and high winds moved through the northern portion of Virginia between the afternoon of the 16th and the early morning hours of the 17th. In Culpeper County, trees were downed southeast of Elkwood along the Fauquier County border.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$211,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with heavy downpours, frequent lightning, and high winds moved through the northern portion of Virginia between the afternoon of the 16th and the early morning hours of the 17th. In Culpeper County, trees were downed southeast of Elkwood along the Fauquier County border. In Stafford County, trees were downed east of Falmouth near the King George County line. Trees were also downed in King George in King George County. In Fauquier County, trees were downed in Remington. In Loudoun County, trees were downed in Ashburn. A total of 3.39 inches of rain was recorded in Leesburg. In addition, lightning struck a century-old bank barn on Bald Hill Road near Waterford. The structure caught fire and burned to the ground. Fire also spread to an adjacent barn. Two cars and a pickup truck in the barns were destroyed. Two other trucks and a tractor were also damaged. A total of $200,000 damage was reported. In Clarke County, several trees and power lines were downed in the western portion of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 16, 2:18 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 16, 2:18 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT FRI AUG 15 2003

GIVEN ENRGY AVBL IN THE ATMOSPHERE...FACT THAT WE HAVE ALREADY HAD
MUILTIPLE SMALL TSTMS W/ ISOLD SVR...AND A LOT OF CONVECTION TO OUR
N AHEAD OF THE FRONT ACROSS CENTRAL NY FEEL JUSTIFIED TO GO ABV
GUIDNC POPS TNGT. IN THE GRIDDS IT APPEARS AS LKLY IN THE EVE ACROSS
THE N...AND THEN SWITCHING TO THE S AFTER MIDNIGHT...BUT THE ZNS WL
READ LKLY EVERYWHERE W/ NO MENTION OF TIME. SPOKE W/ SPC ABT PSBLTY
OF WTCH BOX INTO OUR AREA...THEY WERE CONCERNED THAT THE SHEAR WAS
LACKING. IN SPITE OF THAT BETWEEN AVBL LOW LVL ENERGY AND APRCHG
BNDRY FEEL THERE WL LIKELY BE SOME SVR THIS EVE. SINCE WINDS ARE LGT
FLSH FLDG IS A CONCERN.

AFTR THAT BNDRY OVR OR JUST S OF THE CWA ON SUN. WL MAINTAIN CHC
POPS DURG THE DAY. HIGHS IN M80S.

WOODY

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY):
...A PATTERN CHANGE APPEARS TO BE ON THE HORIZON...

OBSERVATIONS: WATER VAPOR LOOP SHOWS A JET ACROSS THE EASTERN GREAT
LAKES DIVING SOUTHEAST TOWARD THE MID ATLANTIC...RECARVING THE
TROUGH OVER THE EASTERN CONUS. A RIDGE LOCATED ACROSS THE
PLAINS...WITH IMPRESSIVE 500MB HEIGHTS NEAR 600DM...APPEARS TO BE
BUILDING NORTHWARD INTO WEST CENTRAL CANADA. A SERIES OF STRONG JETS
ARE APPROACHING THE NORTHWEST CONUS FROM THE ALASKA REGION. A CUTOFF
LOW IS FORMING ACROSS THE PACIFIC NORTHWEST...JUST SOUTH OF A REGION
OF DEVELOPING SPLIT FLOW WHICH IS AT THE EXIT REGION OF THE FIRST
STRONG JET. AT THE SURFACE...15Z ANALYSIS CONTINUES TO SHOW SEVERAL
WASHED OUT FRONTAL BOUNDARIES EAST OF THE APPALACHIANS...WITH A
SHARPER COLD FRONT STRETCHING FROM DETROIT TO BUFFALO SINKING
SOUTHWARD.

MODELS: GFS INITIALIZED WELL OVER NORTH AMERICA...HOWEVER 300 MB
WIND SPEEDS WERE UNDERDONE IN THE GFS WITH THE EASTERN PACIFIC JET.
MODELS BRING THE FRONTAL BOUNDARY SOUTH TOWARDS CENTRAL VIRGINIA
SUNDAY NIGHT...AND HANG ONTO THE MIDLEVEL TROUGH ACROSS THE MID
ATLANTIC THROUGH EARLY WEEK. BY LATER IN THE WEEK THE
CANADIAN/GFS/EUROPEAN ALL SHOW A TROUGHING IN THE NORTHWEST CONUS
AND BUILDING RIDGE ACROSS THE EASTERN CONUS. THE WRINKLE IS HOW EACH
MODEL HANDLES A CUTOFF LOW WHICH IS NOW FORMING ACROSS THE PACIFIC
NORTHWEST. THE GFS/EUROPEAN TRY TO PICK THIS CUTOFF LOW BACK UP INTO
THE MAIN ZONAL FLOW AND RACE IT TO OUR NORTH BY THE LATER
PERIODS...WHILE THE CANADIAN IS MUCH SLOWER AND HAS THE RIDGE
DOMINATING THE PATTERN.

ENSEMBLE DATA: 09Z SHORT RANGE ENSEMBLES ARE FAIRLY CONFIDENT IN
DROPPING APPROACHING FRONT JUST SOUTHEAST OF FORECAST AREA BY SUNDAY
EVENING. THEY ALSO SHOW GOOD CONTINUITY WITH PASSING THE UPPER
TROUGH TO OUR SOUTHEAST BY MONDAY NIGHT...AND WITH THE CUTOFF LOW
WHICH FLOATS TO THE NORTHERN ROCKIES BY THIS TIME. 00Z GFS ENSEMBLES
TAKE THE TROUGH TO OUR SOUTHEAST MONDAY NIGHT...ALONG WITH BROADEN
AND EXPAND THE RIDGE TOWARDS THE NORTHEAST CONUS THROUGH THE WEEK
WHILE CREATING A TIGHT ZONAL FLOW ACROSS CANADA. 00Z CANADIAN
ENSEMBLES PUSH THE TROUGH TO OUR SOUTHEAST TUESDAY...AND BROADENS
THE RIDGE TOWARDS THE EASTERN CONUS DURING THE MID WEEK...WHILE
DEVELOPING A STRONG ZONAL FLOW ACROSS CANADA.

FORECAST RATIONALE: ALTHOUGH CANADIAN ENSEMBLES SHOW SOME
UNCERTAINTY TO ITS OPERATIONAL MODEL SOLUTION...DO PREFER ITS
SOLUTION BASED ON HOW IT HANDLES THE PACIFIC NORTHWEST CUTOFF LOW.
WITH SUCH A STRONG JET IMPINGING ON SOUTHWEST CANADA...LIKELIHOOD OF
THE CUTOFF BEING PICKED BACK UP INTO THE MAIN FLOW IS LOW. THIS
COULD BE THE GFS/EUROPEANS WAY OF KEEPING SOME TROUGHINESS OVER THE
EASTERN CONUS AS WITH THE CURRENT PATTERN. THINK A PATTERN CHANGE IS
UNDERWAY...AND BELIEVE A STRONGER RIDGE WILL DOMINATE THE EASTERN
CONUS BY WEEKS END...LEAVING THE CUTOFF OVER THE NORTHERN PLAINS.
THEREFORE HAVE REMOVED MENTION OF PRECIPITATION ON FRIDAY.

HAVE BUMPED UP MAX TEMPERATURES DURING THE WEDNESDAY THROUGH
SATURDAY TIME FRAME ABOVE MRF ENSEMBLE MOS DUE TO A BUILDING
MIDLEVEL RIDGE ALONG WITH AN INCREASING TEMPERATURE TREND WITH THE
CANADIAN ENSEMBLE 850MB TEMPERATURES DURING THIS PERIOD. EXPECT THE
PATTERN TO SHIFT TO A TYPICAL SUMMER PATTERN (MAINLY DRY AND
INCREASING HEAT INTO THE 90S).

ROGOWSKI

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 16, 9:59 AM EST, 5 hours 31 minutes before
DCZ001-MDZ002>007-009>011-013-014-016-VAZ021-025>031-036>042-050>057-
WVZ048>055-170800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1059 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT.

ALTHOUGH THE REGION IS NOT OUTLOOKED AS BEING AT RISK FOR SEVERE
WEATHER...SOME OF THE STORMS MAY BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND SUNDAY.

ABW

In the hours before

Special weather statement, Aug 16, 12:30 PM EST, 3 hours before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-170400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
130 PM EDT SAT AUG 16 2003

...SEVERE THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE THIS
AFTERNOON THROUGH MIDNIGHT...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE MID ATLANTIC
STATES THIS AFTERNOON. INSTABILITY AND INCREASING WINDS ALOFT WILL
PROVIDE AN ENVIRONMENT FAVORABLE FOR LARGE HAIL AND DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS WILL FORM IN EASTERN OHIO AND SOUTHERN
PENNSYLVANIA THIS AFTERNOON AND CONGEAL INTO A LARGER CLUSTER OF
THUNDERSTORMS...AS THEY MOVE SOUTHEAST TOWARDS MARYLAND...EASTERN
WEST VIRGINIA...WASHINGTON DC...AND NORTHERN VIRGINIA DURING THE
LATE EVENING HOURS.

THIS CLUSTER OF STORMS WILL INCREASE THE FLOODING THREAT...AS THE
ENVIRONMENT IS ALREADY VERY MOIST...AND GROUNDS ACROSS THE AREA
REMAIN FAIRLY SATURATED FROM LAST WEEKS RAINS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROGOWSKI

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX
Special weather statement, Aug 16, 1:20 PM EST, 2 hours 10 minutes before
MDZ003-161915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT SAT AUG 16 2003

AT 2:20 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF CLEAR SPRING...STATIONARY. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF HAGERSTOWN...HALFWAY...LONG MEADOW AND WILLIAMSPORT
WILL BE AFFECTED BY THIS STORM THROUGH 315 PM EDT. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

ROSA/MANNING
Special weather statement, Aug 16, 2:00 PM EST, 1 hour 30 minutes before
MDZ006-007-161945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT SAT AUG 16 2003

...VERY HEAVY RAIN ACROSS NORTHERN BALTIMORE AND HARFORD COUNTIES...

AS OF 3:00 PM...DOPPLER RADAR INDICATED TWO TO THREE INCHES OF RAIN
HAS FALLEN IN ONE HOUR ACROSS NORTHERN BALTIMORE COUNTY...NEAR
BENTLEY SPRINGS. THESE THUNDERSTORMS ARE MOVING SOUTHEAST...AND WILL
AFFECT HARTFORD COUNTY THROUGH 4:00 PM. TORRENTIAL RAINFALL WILL
PRODUCE POOR DRAINAGE FLOODING...AND SMALL CREEKS AROUND THE AREA
ARE EXPECTED TO RISE QUICKLY. RESIDENTS IN THESE AREAS SHOULD STAY
ALERT FOR A POSSIBLE FUTURE FLASH FLOOD WARNING.

ROGOWSKI
Local storm report, Aug 16, 2:38 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
338 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM                              MD   WIND DAMAGE
08/16/03   HARFORD                        SEVERAL TREES DOWN.
                                          SPOTTER REPORT.
Special weather statement, Aug 16, 2:55 PM EST, 35 minutes before
VAZ026-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT SAT AUG 16 2003

AT 3:55 PM...DOPPLER RADAR INDICATED A HEAVY THUNDERSTORM SOUTHEAST
OF HARRISONBURG IN ROCKINGHAM COUNTY...WHICH WAS NEARLY STATIONARY.
RADAR INDICATES THAT NEARLY THREE INCHES OF RAIN HAS FALLEN OVER
THIS AREA DURING THE PAST HOUR. POOR DRAINAGE FLOODING IS POSSIBLE
FROM THIS NEARLY STATIONARY THUNDERSTORM. THE COMMUNITY OF ROCKY BAR
WILL BE AFFECTED THROUGH 5:00 PM. RESIDENTS IN THIS AREA SHOULD
REMAIN ALERT IN CASE A FUTURE FLASH FLOOD WARNING IS ISSUED.

ROGOWSKI
Special weather statement, Aug 16, 3:27 PM EST, 3 minutes before
DCZ001-VAZ054-162130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS APPROACHING WASHINGTON DC AND ARLINGTON...

AT 427 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES WEST OF WESTOVER TO LITTLE
FALLS...MOVING SOUTHEAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF
WASHINGTON...ADAMS MORGAN...ANACOSTIA...GEORGETOWN...THE NATIONAL
MALL...ALEXANDRIA...ARLINGTON...BALLSTON...NATIONAL AIRPORT AND
ROSSLYN WILL BE AFFECTED BY THESE STORMS THROUGH 530 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 74 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Fauquier

When
August 16, 3:30 PM EST
Where
Fauquier County, Remington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
38.317, -77.367

Trees were downed.

Thunderstorm Wind, Culpeper

When
August 16, 3:35 PM EST
Where
Culpeper County, 5 mi SE of Elkwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.133, -78.067

Trees were downed near the Fauquier County line.

Thunderstorm Wind, Stafford

When
August 16, 4:26 PM EST
Where
Stafford County, 5 mi E of Falmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Trees were downed near the King George County line.

Thunderstorm Wind, King George

When
August 16, 4:35 PM EST
Where
King George County, King George
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.467, -77.783

Trees were downed.

Thunderstorm Wind, Clarke

When
August 16, 8:05 PM EST
Where
Clarke County, West Portion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.050, -77.483

Trees and power lines were downed in several locations.

Heavy Rain, Loudoun

When
August 16, 8:30 PM EST to 11:30 PM EST
Where
Loudoun County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Thunderstorm Wind, Loudoun

When
August 16, 8:50 PM EST to 8:55 PM EST
Where
Loudoun County, Ashburn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
38.533, -77.800

Trees were downed.

Lightning, Loudoun

When
August 17, 12:30 AM EST
Where
Loudoun County, Waterford
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
38.267, -77.167

A fire started by lightning destroyed a century-old barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337286, 5337287, 5337649, 5337657, 5337650, 5337651, 5337652, 5337710.